Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 225, NWS Springfield, MO

July 24, 20154 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 24, 2015, 6:25 PM CDT for 4 counties in Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2015, 6:25 PM CDT (23:25 UTC)
Expired
Jul 24, 2015, 7:15 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Benton County, MO, Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
1.7
Supercell composite
12.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:09 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 24, 3:09 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT Fri Jul 24 2015

.SYNOPSIS...
Issued at 229 PM CDT FRI JUL 24 2015

An upper level ridge was centered across the Texas/Oklahoma
panhandles this afternoon. An old, diffuse boundary was located
from roughly Kansas City to Lebanon to Ft Wood. Temperatures
ranged from the middle 90s across SE Kansas to the upper 80s
across the eastern Ozarks. Heat Indices were around 105 to 110
from the I49 corridor westward into Kansas. A thunderstorm complex
was located along the Iowa/Missouri border north of Kirksville and
was moving south.

&&

.SHORT TERM...(This Evening)
Issued at 229 PM CDT FRI JUL 24 2015

Main concern for this evening is in regard to the aforementioned
convective cluster near Kirksville. This line of storms has
separated from its upper level support but continues to dive south
along a theta-e and instability axis. With 0 to 6km shear vectors
of 30 to 35 knots and theta-e differentials around 35-40K, these
storms could produce damaging winds. If they are able to develop a
significant cold pool, this line could move into our area this
evening. Hi res models have been inconsistent but do break out
other scattered showers and storms this evening ahead of the
northern MO cluster, primarily over the eastern half of the CWA,
possibly tied to that old diffuse boundary. With warming and
slightly drying midlevels it may be hard to get convection west of
US 65. Heat indices will continue to hang near 100-105 across the
area until sundown.

Overnight, convection should wane with increasing inhibition. It
will be a rather mild night with lows in the middle to upper 70s.
An area of convection looks to fire along the Nebraska and Iowa
areas. Shear vectors would tend to point at this activity moving
southeast and possibly clipping our NE CWA by tomorrow morning
after 10Z.

.LONG TERM...(Saturday through Thursday)

By tomorrow morning, remnant convection from overnight MCS activity
across the Corn Belt may start to move south over northern/eastern
Missouri, and have maintained slight chance to chance PoPs over the
eastern Ozarks to account for the possibility of some outflow making
it far enough west to generate a few showers/thunderstorms within
the CWA.  Most locations, especially those west of Highway 63,
should stay dry, however.

Temperatures will again be very warm on Saturday, with highs in the
low to mid 90s over central and southern Missouri, and the mid to
upper 90s over western Missouri and southeastern Kansas.  Dewpoints
on Saturday will remain in the 70s, with resulting heat indices
between 102 and 109 area-wide.  A Heat Advisory will be issued for
the entire CWA from noon until 9 PM Saturday.

More of the same is expected for the first portion of next week,
with highs in the low to mid 90s on a daily basis through at least
Tuesday.  Occasional chances for isolated thunderstorms will be
possible as passing shortwaves across the Corn Belt briefly suppress
the upper ridge, but convection probably won't be widespread enough
to cool temperatures for except for a select few.  Even then,
increased humidity will be enough to maintain heat indices around
Heat Advisory criteria.

That said, after coordination with surrounding WFOs, will hold off
on extending the Advisory beyond tomorrow, given uncertainties with
temperatures/cloud cover/precipitation.  It is likely that most of
the area will end up with an Advisory beyond tomorrow, but this will
give us a bit more time to fine tune affected areas.

Some (relative) light does exist at the end of the tunnel, with both
the GFS and ECMWF suggesting that the upper level ridge will begin
to move back to the west by the middle to end of next week.  This
would allow somewhat cooler air to build into the area by next
Thursday/Friday, with highs perhaps returning to the mid to upper
80s, with dewpoints finally dropping out of the 70s.  If this comes
to fruition, it would be a welcomed break for many.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1242 PM CDT FRI JUL 24 2015

VFR conditions will prevail for the TAF period. Some high clouds
will traverse the area this afternoon. Very small chance of a
shower or storm this afternoon and evening but confidence and
coverage was too low at this point to include. Light fog is possible
overnight at BBG. Winds will remain light throughout the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 9 PM CDT this evening FOR MOZ055-067-068-078-
     079-089-090-094-101-102.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening FOR MOZ066-
     077-088-093.

KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening FOR KSZ073-
     097-101.

&&

SHORT TERM...Burchfield
LONG TERM...Boxell
AVIATION...Burchfield
Hazardous weather outlook, Jul 24, 4:58 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT FRI JUL 24 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
458 PM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
  THE AREA...ESPECIALLY OVER CENTRAL MISSOURI...WHERE A CLUSTER OF
  STORMS WILL MOVE SOUTH INTO THE AREA. WIND GUSTS IN EXCESS OF 60
  MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT
  LIGHTNING. THESE STORMS MAY SURVIVE LONG ENOUGH TO MOVE SOUTH
  THROUGH THE U.S. 65 CORRIDOR THIS EVENING.

  HEAT INDICES WILL REMAIN BETWEEN 103 AND 112 UNTIL EARLY
  EVENING...WITH THE HIGHEST READINGS ACROSS WESTERN MISSOURI AND
  SOUTHEASTERN KANSAS.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT OVER
  CENTRAL MISSOURI AND THE EASTERN OZARKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS MAY PERSIST INTO EARLY SATURDAY MORNING
  ACROSS PORTIONS OF CENTRAL MISSOURI AND THE EASTERN OZARKS.

  HEAT INDICES WILL RANGE FROM 100 TO 109 DEGREES SATURDAY THROUGH
  AT LEAST TUESDAY OF NEXT WEEK. A HEAT ADVISORY IS IN EFFECT FOR
  THE ENTIRE OUTLOOK AREA SATURDAY...AND MAY BE NEEDED INTO EARLY
  NEXT WEEK.

  SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT...MAINLY ACROSS
  CENTRAL MISSOURI AND THE EASTERN OZARKS SATURDAY THROUGH MOST OF
  NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
  THIS EVENING ACROSS CENTRAL MISSOURI...AND PERHAPS FURTHER SOUTH
  ALONG THE U.S. 65 CORRIDOR.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, Jul 24, 6:09 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT FRI JUL 24 2015

MOZ055>057-250000-
BENTON MO-MILLER MO-MORGAN MO-
609 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHEASTERN BENTON AND
NORTHWESTERN MILLER COUNTIES UNTIL 700 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
FLORENCE TO OLEAN...MOVING SOUTH AT 25 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE AURORA SPRINGS...BAGNELL...BARNETT...COLE
CAMP...CROCKERVILLE...ELDON...ETTERVILLE...FLORENCE...GRAVOIS
MILLS...LAKELAND...LAKEVIEW...MORA...OLEAN...ROCKY MOUNT...STOVER...
SYRACUSE AND VERSAILLES.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS.

PERSONS ON OR NEAR LAKE OF THE OZARKS...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A VARIETY OF
LIFE THREATENING HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY
CHOPPY WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND
POTENTIALLY BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A
THUNDERSTORM...BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.

LAT...LON 3869 9284 3868 9283 3860 9283 3844 9262
      3843 9244 3818 9256 3845 9328 3854 9324
      3854 9307 3868 9307 3870 9305
TIME...MOT...LOC 2309Z 020DEG 23KT 3863 9307 3841 9257

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:12 PM CDTAreal Flood AdvisorySGFHowell, Oregon3 hr
Jul 23, 7:51 PM CDTSpecial Weather StatementSGFOregon24 min
Jul 23, 7:56 PM CDTSevere Thunderstorm WarningSGFOregon49 min
Jul 23, 11:24 PM CDTAreal Flood AdvisorySGFHowell, Oregon12 hr
Jul 24, 4:48 AM CDTExcessive Heat WarningSGFBarton, Jasper, Newton, Vernon16 hr
Jul 24, 3:27 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more30 hr
Jul 24, 6:09 PM CDTSpecial Weather StatementSGFMorgan51 min
Jul 24, 6:42 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.